MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004J25
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-01594.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the sinus transversus using penumbra coils 400 (pc400s).During the procedure, the physician placed seven coils in the target vessel using a px slim delivery microcatheter (px slim).The physician then advanced a new pc400 into the target vessel but did not like the coil position; therefore, it was removed.While attempting to re-introduce the same pc400, resistance was encountered and subsequently, the pc400 would not advance into the px slim; therefore, it was removed.It reported that the physician did not rinse the pc400 in saline prior to re-using it.Next, the physician successfully deployed and detached another pc400 in the target vessel using the same px slim.The physician then attempted to advance a new pc400 into the px slim but the pc400 would not advance out of its introducer sheath; therefore, it was removed.The procedure was completed using eight additional pc400s and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.Embolization coil was intact to the distal detachment tip of the pusher assembly.Offset coil winds were present along the embolization coil.Conclusions: evaluation of the first pc400 revealed a device with offset coil winds.If the introducer sheath is not properly aligned with the hub of the parent device, resistance may be experienced when advancing the device.If the pc400 is forcefully advanced while experiencing resistance, damage such as offset coil winds may occur.The offset coil winds may have contributed to the reported inability to advance into the px slim.Evaluation of the second pc400 revealed a device capable of advancing out of its introducer sheath.The device was undamaged.During functional testing, the pc400 was able to advance out of its introducer sheath and through a demonstration px slim microcatheter.The reported inability to advance out of its introducer sheath was unable to be confirmed.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01594.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7785829
Report Number3005168196-2018-01593
Device Sequence Number1986016
Product Code HCG
UDI-Device Identifier00814548011721
UDI-Public00814548011721
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/17/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/08/2025
Device Catalogue Number4004J25
Device Lot NumberF75498
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/17/2018
Supplement Date Received by Manufacturer12/13/2018
Initial Report FDA Received Date08/15/2018
Supplement Report FDA Received Date01/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Date Report Sent to FDA01/01/2005